Colorado, 2013

Tornadoes and Hail in Colorado, May 27, 2013

May 27, 2013 · NWS GLD · 6 events in 2 counties and zones

Thunderstorms developed over East Central Colorado during the afternoon. 25 in diameter in Kit Carson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over East Central Colorado during the afternoon. A few of these storms produced large hail, the largest being 1.25 in diameter in Kit Carson County. In addition, three landspouts were reported in eastern Cheyenne county lasting for 5 to 8 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 12:47 PM MST, 9 minutes earlier.

Area forecast discussion, May 27, 12:47 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON MAY 27 2013

.SHORT TERM...(TONIGHT)
ISSUED AT 134 PM MDT MON MAY 27 2013

ISSUED EARLY FOR SEVERE THUNDERSTORM WATCH 228...

LATEST SATELLITE IMAGERY DEPICTS AN AREA OF STRATUS BEHIND AN
ADVANCING COLD FRONT.  NORTHEAST WINDS HAVE BEEN GUSTY SO FAR TODAY
AS THE FRONT HAS MOVED THROUGH THE AREA.  THUNDERSTORMS HAVE TRIED
TO FORM ALONG AHEAD OF THE FRONT IN EAST CENTRAL COLORADO BUT HAVE
BEEN UNDERCUT BY THE COLD AIR AND FROM SUBSIDENCE DUE TO A 700MB
SHORT WAVE TROUGH OVER THE AREA.  WEST OF THE COLD FRONT A DRY LINE WAS
IN PLACE OVER THE EASTERN COLORADO.

EARLY THIS EVENING STORM CHANCES WILL BE HIGHLY DEPENDENT ON THE
LOCATION OF THE DRY LINE AND COLD FRONT.  MODELS HAVE BEEN HAVING A
HARD TIME GRASPING THE COMPLEX SURFACE PATTERN...WHICH IS LESSENING
THE CONFIDENCE OF THE FORECAST FOR TONIGHT.  WITH THE COLD FRONT
ALREADY INTO EAST CENTRAL COLORADO SHORTLY AFTER NOON...AM THINKING
THE BEST CHANCES FOR PRECIP. WILL BE OVER THE SOUTHWEST PART OF THE
AREA INTO THE EARLY EVENING.  WITH 0-6KM SHEAR OF 40KTS AND CAPE OF
1500-2500 J/KG...THERE WILL CONTINUE TO BE A RISK FOR LARGE HAIL AND
DAMAGING WINDS INTO THE EARLY EVENING.

ONCE HEATING IS LOST FROM THE DAY AND THE 700MB SHORT WAVE MOVES
EAST...THUNDERSTORMS WILL BECOME ELEVATED AS A 500MB SHORT WAVE
TROUGH MOVES THROUGH THE AREA.  POINT SOUNDINGS SHOW ELEVATED CAPE
AROUND 500J/KG...SO THERE IS THE POTENTIAL FOR HAIL ALTHOUGH IT WILL
MOST LIKELY BE SMALL HAIL AT BEST.  OVERNIGHT THE 500MB SHORT WAVE
TROUGH EXITS THE AREA BRINGING PRECIP. CHANCES TO AN END.

MEANWHILE FOG AND STRATUS WILL RETURN TO THE AREA OVERNIGHT AS
HIGHER DEW PIONTS ARE BROUGHT INTO THE AREA FROM THE SURFACE LOW TO
THE EAST.

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 134 PM MDT MON MAY 27 2013

SOUTHWEST FLOW WILL BE OVER THE CENTRAL PLAINS THROUGH WEDNESDAY
TRANSITIONING TO A MORE WESTERLY FLOW THURSDAY. A SURFACE TROUGH
WILL BE OVER EASTERN COLORADO TUESDAY NIGHT. THE TROUGH WILL MOVE
INTO WESTERN KANSAS WEDNESDAY AND FURTHER EAST TOWARD CENTRAL KANSAS
THURSDAY.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVER MOST OF
THE FA FROM TUESDAY THROUGH THURSDAY. HIGHER CHANCE POPS WILL
BE FOUND ALONG AND EAST OF THE DRY LINE EACH AFTERNOON AND EVENING.
SLIGHT CHANCE POPS WILL BE FOUND WEST OF THE DRY LINE. FOR TUESDAY
AFTERNOON PLAN TO GO WITH SLIGHT CHANCE POPS OVER THE SOUTHWEST HALF
OF THE FA. THE DRYLINE WILL BE WEST OF THE KANSAS/COLORADO STATE
LINE TUESDAY EVENING. PLAN TO GO WITH CHANCE POPS OVER NEARLY ALL OF THE FA
TUESDAY EVENING. THE THETA-E RIDGE LENDS SUPPORT TO HIGHER POPS OVER
THIS AREAS AS WELL. LATE TUESDAY EVENING THE THETA-E RIDGE SHIFTS
NORTH AND THE DRYLINE SHIFTS EAST WITH CHANCE POPS IN THE FAR
NORTHEAST FA AND SLIGHT CHANCE OR NIL POPS WEST OF THAT AREA.  THE
DRYLINE WILL BE ALIGNED OVER THE MIDDLE OF THE FA WEDNESDAY WITH
CHANCE POPS OVER THE EASTERN HALF AND SLIGHT CHANCE WEST. BY
THURSDAY AFTERNOON MOST OF THE WESTERN FA WILL BE DRY WITH SLIGHT
CHANCE OR CHANCE POPS IN THE FAR EASTERN FA.

BOUNDARY LAYER RH ABOVE 90 PERCENT TUESDAY MORNING WILL SUPPORT
STRATUS AND PATCHY FOG UNTIL AROUND 15Z.

MAX TEMPERATURES WEDNESDAY AND THURSDAY WILL BE SLIGHTLY COOLER
BEHIND THE TROUGH WITH READINGS IN THE UPPER 70S/LOWER 80S. MIN
TEMPERATURES TUESDAY AND WEDNESDAY NIGHT WILL COOL INTO THE
MID/UPPER 50S AND LOWER 60S.

IN THE EXTENDED...(THURSDAY NIGHT THROUGH MONDAY)...UPPER FLOW WILL
BE WESTERLY THROUGH SATURDAY AND THEN NORTHWESTERLY FROM SATURDAY
NIGHT THROUGH MONDAY.  OVERALL THE PERIOD WILL BE DRY WITH THE
EXCEPTION OF LINGERING STORMS THURSDAY NIGHT AND THE FIRST OF NEXT
WEEK. MAX TEMPERATURES WILL RANGE FROM THE MID 70S TO AROUND 80
WARMING TO THE MID 80S MONDAY. MIN TEMPERATURES WILL BE IN THE LOWER
TO MID 50S WARMING TO THE UPPER 50S AND LOWER 60S SUNDAY NIGHT AND
MONDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1143 AM MDT MON MAY 27 2013

VFR TO IFR CONDITIONS ARE FORECAST FOR THE 18Z TAFS. LATEST
VISIBLE SATELLITE IMAGERY INDICATES AN AREA OF IFR TO MVFR
CEILINGS BEHIND THE ADVANCING COLD FRONT...WITH
SHOWERS/THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. AS
TEMPERATURES WARM WITH AFTERNOON HEATING THE CEILINGS AT KMCK
SHOULD SLOWLY INCREASE...BECOMING SCATTERED BY LATE AFTERNOON.
OVERNIGHT CEILINGS/VIS WILL DROP AS HIGHER DEW POINTS ARE BROUGHT
INTO THE SITE. CONDITIONS WILL IMPROVE BY MID MORNING TUESDAY.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR THE KMCK SITE
THROUGH THE EVENING...HOWEVER THEY WILL BE ISOLATED SO DO NOT HAVE
ENOUGH CONFIDENCE AT THIS TIME TO PLACE A MENTION IN THE TAF.

FOR KGLD CLOUD DECK SHOULD REMAIN SCATTERED AHEAD OF THE COLD
FRONT. AM ANTICIPATING THUNDERSTORMS TO DEVELOP NEAR THE SITE
DURING THE LATE AFTERNOON/EARLY EVENING WHEN INSTABILITY AND LIFT
ARE BEST. DURING THE REST OF THE EVENING THERE MAY BE ISOLATED
STORMS LINGERING...BUT AM NOT VERY CONFIDENT THEY WILL BE NEAR THE
SITE. OVERNIGHT LOW CLOUDS RETURN AS HIGHER DEW POINTS ARE
ADVECTED OVER THE SITE. THE CEILINGS IMPROVE BY MID MORNING
TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...JTL
Hazardous weather outlook, May 27, 11:44 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT MON MAY 27 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1244 PM MDT MON MAY 27 2013 /144 PM CDT MON MAY 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER EAST
CENTRAL COLORADO DURING THE EARLY AFTERNOON. MEANWHILE
ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP OVER THE HILL CITY TO
GOVE AREA DURING THE MID TO LATE AFTERNOON. THE GREATEST THREAT
WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING
WINDS.

TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM TUESDAY
AFTERNOON INTO THURSDAY NIGHT. ONCE AGAIN A FEW OF THESE STORMS
COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE
FROM TUESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING..

JTL

In the hours before

Special weather statement, May 27, 8:25 AM MST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 AM MDT MON MAY 27 2013

NEZ081-271730-
RED WILLOW-
INCLUDING THE CITY OF...MCCOOK
1025 AM CDT MON MAY 27 2013

FOG WILL REMAIN OVER MAINLY RED WILLOW COUNTY...WITH VISIBILITIES
DROPPING TO HALF A MILE AT TIMES...FOR THE NEXT COUPLE OF HOURS
BEFORE DISSIPATING DURING THE EARLY AFTERNOON.

JTL
Special weather statement, May 27, 11:51 AM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT MON MAY 27 2013

COZ090-271905-
YUMA COUNTY-
1251 PM MDT MON MAY 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COPE...OR 7 MILES WEST OF JOES...MOVING
NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3971 10281 3974 10274 3961 10259 3956 10267
      3957 10268 3957 10281 3968 10281
TIME...MOT...LOC 1851Z 231DEG 4KT 3962 10279

LUNDQUIST
Special weather statement, May 27, 12:21 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT MON MAY 27 2013

COZ090-091-271935-
KIT CARSON COUNTY-YUMA COUNTY-
121 PM MDT MON MAY 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF COPE...OR 9 MILES SOUTHWEST OF
JOES...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10281 3965 10281 3967 10261 3947 10258
      3950 10291 3958 10292
TIME...MOT...LOC 1921Z 262DEG 9KT 3956 10279

LUNDQUIST

The radar

The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado. Local standard time, as filed.

Hail, Kit Carson

When
May 27, 12:56 PM MST
Where
Kit Carson County, 6.91 mi S of Stratton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.200, -102.600

Estimated time of report from radar.

Hail, Kit Carson

When
May 27, 1:45 PM MST
Where
Kit Carson County, 12 mi SW of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.177, -102.429

One inch diameter hail found on the ground at CR 43 and CR G. Time estimated based on radar imagery.

Tornado, Cheyenne

When
May 27, 2:38 PM MST to 2:43 PM MST
Where
Cheyenne County, 6.5 mi N of Arapahoe
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.944, -102.166

The landspout lasted about 5 minutes before dissipating, remaining fairly stationary.

Tornado, Cheyenne

When
May 27, 2:49 PM MST to 2:57 PM MST
Where
Cheyenne County, 6.5 mi N of Arapahoe
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.944, -102.166

Landspout remained fairly stationary before dissipating.

Hail, Cheyenne

When
May 27, 3:06 PM MST
Where
Cheyenne County, 11.05 mi N of Cheyenne Wells
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -102.350

Estimated time of report based on radar.

Tornado, Cheyenne

When
May 27, 3:37 PM MST to 3:43 PM MST
Where
Cheyenne County, 6.91 mi N of Cheyenne Wells
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.920, -102.350

The landspout was observed on streaming video from a storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446054, 446058, 446067, 450003, 446061, 446071.